Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Pharmacol Ther. 1977 Apr;21(4):497-514.

Acute overdosage with benzodiazepine derivatives.

Abstract

A total of 773 admissions to Massachusetts General Hospital between 1962 and 1975 were due to acute overdosage with one or more psychotropic drugs. Benzodiazepine overdosage, particularly with diazepam, increased relative to other psychotropic drugs over the years. Only 12 admissions were due to benzodiazepine overdosage alone, and none of these patients were seriously ill or had significant complications. Multiple drugs were ingested in the other 87 cases, and the frequency and severity of complications among these individuals depended upon the type and quantity of other nonbenzodiazepines taken. For example, 21 of 31 patients who ingested benzodiazepines together with barbiturates experienced severe central nervous system (CNS) depression, and 14 of 31 required assisted ventilation. However, the frequency of such complications was nearly identical in a group of patients who ingested barbiturates alone. This report and a review of the literature suggest that serious intoxication following overdosage with a benzodiazepine derivative alone is unusual. Ingestion of benzodiazepines together with other drugs appears to be considerably more common than benzodiazepine overdosage alone as a cause of intoxication. The severity of intoxication in such cases of multiple drug ingestion probably depends largely on the type and quantity of nonbenzodiazepines.

PMID:
14802
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center